California, 2011Damaging Wind in California, August 27, 2011
August 27, 2011 · NWS PSR · 1 event in 1 county or zone
Scattered high based thunderstorms moved across Imperial county during the late evening hours on August 27th. The storms generated strong and gusty outflow winds, especially across far eastern Imperial county near the lower Colorado river valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered high based thunderstorms moved across Imperial county during the late evening hours on August 27th. The storms generated strong and gusty outflow winds, especially across far eastern Imperial county near the lower Colorado river valley. Peak wind gusts were measured in excess of 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 27, 9:15 PM PST, 12 minutes earlier.
Area forecast discussion, Aug 27, 9:15 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1015 PM MST SAT AUG 27 2011
.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH EARLY NEXT WEEK AS
STRONG HIGH PRESSURE PERSISTS OVER THE REGION. AN EXCESSIVE HEAT
WARNING REMAINS IN EFFECT FOR THE LOWER DESERTS OF ARIZONA AND
SOUTHEAST CALIFORNIA THROUGH MONDAY EVENING. DRIER AIR WILL BEGIN TO
MOVE IN FROM THE WEST SUNDAY AND MONDAY FOR A DECREASE IN STORM
CHANCES...MAINLY OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA.
COOLER TEMPERATURES WITH MORE MONSOON MOISTURE IS ANTICIPATED LATER
NEXT WEEK.
&&
.DISCUSSION...
A VERY INTERESTING EVENING SO FAR. EARLIER...THUNDERSTORMS OVER
THE HIGHER TERRAIN EAST OF PHOENIX SEND OUT A STRONG ORGANIZED
OUTFLOW BOUNDARY THAT QUICKLY MOVED TO THE SOUTHWEST THROUGH THE
GREATER PHOENIX AREA AND GENERATED AREAS OF BLOWING DUST THAT
LOWERED VISIBILITY TO LESS THAN A MILE IN SOME SPOTS. THE OUTFLOW
BOUNDARY EVENTUALLY MERGED WITH OUTFLOW WINDS FROM A THUNDERSTORM
COMPLEX SOUTH OF THE PHOENIX AREA OVER PIMA COUNTY. THE RESULT...
THUNDERSTORM ACTIVITY FINALLY MOVED NORTHWARD AND FORMED A LINE THAT
STRETCHED WEST FROM GILA BEND INTO YUMA COUNTY.
CURRENT IR SATELLITE IMAGERY/LIGHTNING REVEALS A HUGE STORM COMPLEX
RIDDLED WITH LIGHTNING STRIKES AND CLOUD TOP COOLING TO -76C QUICKLY
EXPANDING OVER SOUTHWEST ARIZONA. RADAR ESTIMATES INDICATE HEAVY
RAINFALL RATES OF UP TO 3 INCHES PER HOUR FALLING OVER MANY DRAINAGE
BASINS/WASHES OVER EAST CENTRAL YUMA AND SOUTHWEST MARICOPA COUNTIES
THAT FEED THE GILA RIVER.
THUNDERSTORMS WILL CONTINUE TO PRODUCE STRONG DAMAGING WINDS...
BLOWING DUST...AND HEAVY RAIN FOR THE NEXT COUPLE OF HOURS...THE
ACTIVITY EXPANDING INTO THE YUMA AREA...SOUTHEAST CALIFORNIA AND
IMPERIAL COUNTY. INHERITED DIGITAL FORECAST GRIDS WERE ADJUSTED
EARLIER TO REFLECT SLIGHT CHANCES OF PRECIPITATION CONTINUING
CWA-WIDE AFTER MIDNIGHT. OTHER THAN SOME MINOR TWEAKS...THE REST OF
THE SHORT TERM FORECAST IS IN GOOD SHAPE.
PREVIOUS DISCUSSION...
SUNDAY THROUGH TUESDAY...NAM AND GFS DIFFER ON HOW QUICKLY MOISTURE
WILL RETREAT EASTWARD WITH THE NAM BEING SLOWER. ANTICIPATE ENOUGH
MOISTURE OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FOR SLIGHT
CHANCE POPS SUNDAY. SLIGHT CHANCE POPS CONTINUE FOR THE SOUTH
CENTRAL ARIZONA DESERTS WITH LOW END CHANCE OVER ZONE 24. MONDAY...
DRIER AIR SPREADS FURTHER EAST. THUS STORM CHANCES DECLINE FURTHER.
ON TUESDAY...THE GFS SHOWS A DEEPENING TROUGH ALONG THE WEST COAST
HELPING TO DRAW MOISTURE NORTHWARD...MAINLY OVER THE LOWER
ELEVATIONS OF SOUTHWEST AND SOUTH-CENTRAL ARIZONA. ACCORDINGLY
INTRODUCED SOME LOW END SLIGHT CHANCE POPS THERE. TEMPS WILL REMAIN
WELL ABOVE NORMAL SUNDAY AND MONDAY...AT EXCESSIVE HEAT LEVELS AND
THUS THE WARNING REMAINS IN PLACE. THERE WILL BE SLIGHT COOLING ON
TUESDAY BUT WE WILL BE CLOSE TO EXCESSIVE HEAT THRESHOLDS.
WEDNESDAY THROUGH FRIDAY...
THE STRONG HIGH PRESSURE SYSTEM OVER THE REGION IS FORECAST TO
WEAKEN THIS PERIOD...AND COMBINED WITH ADDITIONAL MONSOON MOISTURE
FROM MEXICO...AFTERNOON TEMPERATURES ARE EXPECTED TO FALL BELOW
EXCESSIVE HEAT WARNING CRITERIA. THE BEST CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS WILL OCCUR OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL AZ. SOUTHEAST CA AND FAR SOUTHWEST AZ WILL BE DRIER AND MORE
STABLE.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX AND KIWA...
LARGE STORM COMPLEX CURRENTLY FORMING WEST OF MARICOPA COUNTY.
EXPECT THUNDERSTORM ACTIVITY TO REMAIN CONFINED TO SOUTHWEST
ARIZONA...BUT NOT OUT OF THE QUESTION TO HAVE AN ISOLATED SHOWER
LINGER IN THE AREA UNTIL AROUND 09Z. EXPECT SCT-BKN DEBRIS CLOUDS
OVERNIGHT...WITH GENERALLY LIGHT WINDS FAVORING THE EAST-SOUTHEAST
AT KIWA/KPHX.
SOUTHWEST AZ AND SOUTHEAST CALIFORNIA...INCLUDING KIPL AND KBLH...
LARGE STORM COMPLEX WILL PRODUCE STRONG THUNDERSTORMS...GUSTY WINDS
AND BLOWING DUST OVER THE AREA UNTIL 09Z. SCT-BKN MID-HIGH CLOUD
DECK WILL PERSIST OVERNIGHT...WITH WINDS GENERALLY LIGHT OUTSIDE OF
THUNDERSTORM OUTFLOWS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONTINUED HOT AND FAIRLY DRY CONDITIONS WILL PERSIST THROUGH THE
WEEK WITH WELL ABOVE NORMAL TEMPERATURES EXPECTED. MINIMUM RH VALUES
WILL RANGE FROM THE 20S IN THE EASTERN HIGHER TERRAIN TO THE TEENS
ACROSS THE LOWER DESERTS. WINDS WILL GENERALLY REMAIN LIGHT AND
VARIABLE THROUGH THE PERIOD WITH THE EXCEPTION OF SOME POSSIBLE
GUSTY WINDS DURING THE AFTERNOON HOURS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY AZZ020>023-025>028.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY CAZ031>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS/AJ/VASQUEZ
AVIATION...MEYERS
FIRE WEATHER...WATERS
Hazardous weather outlook, Aug 27, 5:00 AM PST, 16 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT AUG 27 2011
AZZ020>023-025>028-CAZ031>033-281300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
600 AM MST SAT AUG 27 2011 /600 AM PDT SAT AUG 27 2011/
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
MONDAY...
THE EXCESSIVE HEAT WARNING THROUGH MONDAY COVERS THE DESERTS OF
SOUTHWEST AND SOUTH CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...LIGHTNING...AND
BLOWING DUST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
EXCESSIVE HEAT WARNING IS POSTED FOR SUNDAY AND MONDAY. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE OVER SOUTHWEST AND SOUTH CENTRAL
ARIZONA. PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...
LIGHTNING...AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.
AZZ024-281300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SAT AUG 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
PRIMARY THREATS ARE GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.
IN ADDITION...TEMPERATURES WILL BE WELL ABOVE AVERAGE FOR LATE
AUGUST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. PRIMARY THREATS ARE
GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING.
WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.
CAZ030-281300-
JOSHUA TREE NATIONAL PARK-
600 AM PDT SAT AUG 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PRIMARY THREATS ARE GUSTY WINDS...HEAVY RAIN...AND
LIGHTNING. IN ADDITION...TEMPERATURES WILL BE WELL ABOVE NORMAL FOR
LATE AUGUST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ABOVE NORMAL TEMPERATURES WILL CONTINUE SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME SEVERE.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 27, 4:36 PM PST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
536 PM MST SAT AUG 27 2011
AZZ020-021-026-CAZ031-280115-
LA PAZ AZ-RIVERSIDE CA-
536 PM MST SAT AUG 27 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 615 PM MST/615 PM PDT/
AT 529 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER THE DOME 10 MILES SOUTHWEST OF QUARTZSITE.
THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS IN EXCESS OF 40 MPH AND LOCALLY HEAVY RAIN ARE LIKELY
WITH THIS STORM. MOTORISTS ON INTERSTATE 10 MAY BE AFFECTED BY GUSTY
SOUTH WIND AND LOCALLY DENSE BLOWING DUST. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE
AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3352 11425 3339 11446 3356 11457 3365 11458
3367 11434
TIME...MOT...LOC 0034Z 180DEG 0KT 3373 11437
DGSpecial weather statement, Aug 27, 5:11 PM PST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
611 PM MST SAT AUG 27 2011
AZZ023-024-027-028-280230-
PINAL AZ-MARICOPA AZ-
611 PM MST SAT AUG 27 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 730 PM MST
AT 605 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
GUSTY NORTHEAST WINDS 25 TO 35 MPH ACROSS MUCH OF THE EAST VALLEY.
PATCHY BLOWING DUST WAS REDUCING VISIBILITY UNDER 3 MILES.
GUSTY NORTH TO NORTHEAST WINDS WILL PUSH SOUTHWEST ACROSS NORTHWEST
AND NORTH-CENTRAL PINAL COUNTY THROUGH 7 PM...AND COULD REACH
SOUTHWEST MARICOPA COUNTY BETWEEN 7 AND 730 PM. VISIBILITY COULD
DROP BELOW 1 MILE DUE TO BLOWING DUST. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
ISOLATED THUNDERSTORMS CAN ALSO BE EXPECTED...ESPECIALLY OVER
NORTHWEST AND NORTH-CENTRAL PINAL COUNTY.
LAT...LON 3282 11160 3282 11198 3284 11261 3353 11238 3350 11123
3307 11125
TIME...MOT...LOC 0108Z 106DEG 8KT 3334 11181
DG
Special weather statement, Aug 27, 6:59 PM PST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
759 PM MST SAT AUG 27 2011
AZZ024-026>028-280415-
PINAL AZ-YUMA AZ-MARICOPA AZ-
759 PM MST SAT AUG 27 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
EASTERN YUMA COUNTY IN SOUTHWEST ARIZONA
UNTIL 915 PM MST
AT 754 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR FLORENCE
WEST TO STANFIELD...AND ANOTHER AREA OF STRONG THUNDERSTORMS OVER
SOUTHWEST MARICOPA COUNTY AND EXTREME EASTERN YUMA COUNTY. GUSTY
WINDS IN EXCESS OF 40 MPH... LOCALIZED AREAS OF BLOWING DUST...BRIEF
HEAVY RAIN...AND INTENSE CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
THE STRONGEST STORMS. INDIVIDUAL STORMS WILL MOVE TOWARD THE WEST AT
10 MPH.
LAT...LON 3225 11378 3331 11375 3316 11167 3318 11109
3279 11164 3278 11223 3253 11223 3254 11336
3210 11338
TIME...MOT...LOC 0254Z 101DEG 8KT 3292 11181
DGLocal storm report, Aug 27, 8:36 PM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
936 PM MST SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM DUST STORM 2 WSW TACNA 32.68N 113.98W
08/27/2011 YUMA AZ TRAINED SPOTTER
LESS THAN 1/10 MILE VSBY. FRQ LIGHTNING.
&&
JSAWTELLEThunderstorm Wind, Imperial
- When
- August 27, 9:27 PM PST
- Where
- Imperial County, 9.63 mi NNE of Bard
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 32.910, -114.490
Scattered thunderstorms developed across eastern Imperial county during the late evening hours on August 27th. The storms generated strong and gusty outflow winds. The Squaw Lake RAWS weather station, located 4 miles southwest of Martinez Lake, measured a wind gust of 66 mph at approximately 1030 pm. No damage was reported in association with the strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in New Jersey, August 27 to 31, 20117 deaths · $797 million · EF0 · 67 events
- High Wind and Strong Wind in North Carolina, August 27, 20113 deaths · $76 million · 54 kt wind · 21 events
- Tropical Storm and Storm Surge in Pennsylvania, August 27 to 30, 20113 deaths · $7.0 million · 32 events
- Tropical Storm in Virginia, August 27 to 28, 20112 deaths · $29 million · 18 events
- Flooding and Heavy Rain in New Jersey, August 27 to 28, 20113 deaths · 13 events
- Tornado and Tropical Storm in Delaware, August 27 to 30, 20112 deaths · EF1 · 15 events
- Flooding in New York, August 27 to 29, 20112 deaths · 1 injured · 24 events
- Tropical Storm in Virginia, August 27 to 28, 20111 death · $29 million · 7 events
- Tropical Storm and Flash Flooding in Maryland, August 27 to 28, 20111 death · $4.1 million · 15 events
- Tropical Storm in North Carolina, August 27 to 28, 2011$41 million · 6 events
- High Surf in Florida, August 27, 20111 death · 1 event
- Tropical Storm in Virginia, August 27 to 28, 20111 injured · $10 million · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328891.